Statin Drugs May Cause Eye Disorders in Some

Eye disorders related to statins are rare, occurring in about 0.1 percent of patients (0.5 to 2.5 percent when gemfibrozil, another type of cholesterol-lowering drug, is taken simultaneously) but had not been systematically reported prior tothe study led by F.W. Fraunfelder, MD, of the Casey Eye Institute at Oregon Health and Science University. The research appears in the December issue of Ophthamology, the journal of the American Academy of Ophthamology.]

Fraunfelder’s group analyzed statin-associated reports of double vision (diplopia), drooping of the upper eyelid (ptosis), and loss of full range of motion of the eyes (ophthalmoplegia) in the databases of the National Registry of Drug-Induced Ocular Side Effects, the World Health Organization, and the Food and Drug Administration. Since statins were known to cause
skeletal muscle disorders in some patients, a similar affect was plausible in the eye muscles. The average patient age was 64.5 years, and the case reports included 143 males, 91 females, and 22 persons with gender unspecified. The average statin dose of patients who exhibited one or more eye disorder was within ranges recommended by drug manufacturers, and the average
time from beginning of therapy to developing an adverse drug reaction (ADR) was 8.3 months. There were 23 cases of loss of eye range of motion; 8 cases of ptosis, and 18 cases of ptosis in conjunction with double vision; disorders in all patients apparently resolved completely when statins were discontinued. From the ADR reports, the researchers could not determine
precisely which eye muscles were involved, or time needed to full recovery after statin discontinuation, for individual cases.

Learn more about drugs that can harm vision.